Patients with ANCA-associated vasculitis might develop acute thrombocytopenia — extremely low levels of platelets circulating in the blood — after being treated with Rituxan (rituximab), a case study from Japan reported for a first time.
While rare, physicians should be aware of this potential side effect so as to detect the problem early and work to treat it, the researchers said.
The study, “Rituximab-induced Acute Thrombocytopenia in Granulomatosis with Polyangiitis,” was published in the journal Internal Medicine.
Currently, Rituxan is widely used to induce and maintain remission in patients with AAV. But clinical trials have shown that the approach is not without side effects that can include low levels of platelets, which help to stop bleeding by allowing clots to form, and low levels of red or white blood cells or low levels of both these cells.
The incidence of drug-induced side effects may be higher in the real-world setting than that has been reported in controlled clinical trial, however.
The patient, a 72 year-old women, was diagnosed AAV based on elevated anti-myeloperoxidase (MPO) autoantibodies, right ear inflammation, and interstitial pneumonia. Her condition was initially managed with 60 mg a day of prednisolone, which was then reduced to 8 mg a day to sustain remission.
Fifteen months after her diagnosis, she experienced hearing loss, headache, and sudden blindness, all affecting the right side of her body. Imaging analysis revealed inflammation and thickening of the dura matter, a protective membrane of the brain.
Further physical evaluations found poorer vision in her right eye and impaired hearing. Blood analysis showed increased levels of C-reactive protein and rheumatoid factor, and elevated numbers of neutrophils, all indicating inflammation. No renal changes were detected, and auto-antibody tests were negative. Analysis of cerebral spinal fluid ruled out the possibility of infection.
Although no MPO or proteinase-3 (PR3) antibodies were detected, doctors diagnosed her with recurrent granulomatosis with polyangiitis (GPA) based on her prior AAV diagnosis. She was given increased doses of prednisolone and infusions of Rituxan.
By the third round of treatment, her symptoms improved. However, she began having bloody stools a few days after starting on Rituxan, along with reduced levels of red and white cells, and very low levels of platelets. No blood alterations or infection were detected that could explain the acute reaction.
Since the reaction occurred only three days after Rituxan therapy, and in the absence of any other possible explanation, the researchers concluded that she had developed Rituxan-induced acute thrombocytopenia.
After receiving a transfusion of platelets and discontinuing Rituxan therapy, the patient’s blood cell levels normalized. A new treatment regimen with azathioprine and prednisolone was started, leading to long-term remission.
The therapeutic potential of Rituxan for AAV patients is known, but its potential adverse effects has not been fully examined. Researchers suggest that “in the treatment of patients with AAV, clinicians should pay more attention to the presence of remarkable thrombocytopenia.”
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?